Delaware, 2003Heavy Snow in Delaware, January 16 to 17, 2003
January 16 to 17, 2003 · NWS PHI · 2 events in 2 counties and zones
A low pressure system that formed over the central Rockies on Wednesday the 15th rapidly moved east and spread heavy snow across southern sections of Sussex County in Delaware. Accumulations were lighter farther north in the county and were generally an inch or two in Kent County and an inch or less in New Castle County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that formed over the central Rockies on Wednesday the 15th rapidly moved east and spread heavy snow across southern sections of Sussex County in Delaware. Accumulations were lighter farther north in the county and were generally an inch or two in Kent County and an inch or less in New Castle County. The snow began during the evening of the 16th and was over by daybreak on the 17th. The timing of this event (mainly overnight) helped minimize the number of traffic accidents. Specific accumulations (all in Sussex County) included 7.0 inches in Gumboro, 4.0 inches in Georgetown, 3.5 inches in Laurel, 2 inches in Milford and 1.5 inches in Greenwood. The low pressure system went from the central Rockies the morning of the 15th, to the Ozark Mountains the morning of the 16th to about 250 miles east of the Delmarva Peninsula at sunrise on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 16, 4:10 PM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Jan 16, 4:10 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EST THU JAN 16 2003
MRNG SFC ANALYSIS SHOWS DVLPG LOW PRES SYS CNTRD IN ARKANSAS WITH
ATNDG WARM FNT DIPPING INTO THE NE GULF OF MEX THEN RIDING UP ALONG
THE COASTLINE TO HATTERAS. REMNANT ARCTIC HIGH PRES CELL WAS CNTRD
OVT VA. MAJOR UPPER LVL LONG WAVE IS REFLECTED AT SFC FM S HUDSON
BAY SWWRD THRU LAKE SUPERIOR AND INTO UPPER MID WEST. COLD AIR MASS
CVRS ENTIRE AREA WITH BLO ZERO READINGS IN CANADA UP TO THE FREEZING
MARK IN NE FL. LOW PRES IS FCST TO MOVE THRU SE STATES AND EMERGE
OFF NC COAST. ALTHO STORM STAYS A BIT TO THE SOUTH...PCPN SHIELD
PROGGED TO CVR REGION. WITH ARCTIC AIR MASS A PLAYER...SNOW AMOUNTS
S/B HIGHER THAN IN A MORE TYPICAL STORM. AFT COORD WITH LWX/AKQ/HPC
ET AL...HAVE PUT SE NJ AND MOST OF THE DELMARVA REGION INTO A WINTER
STORM WARNING. N DELMARVA THRU SW NJ...XTREME SE PA INCLUDING THE
CITY OF PHL...THENCE OVR TO COASTAL OCEAN CO IS NOW IN A WINTER
WEATHER ADVISORY. SNOWFALL AMNTS THRU REST OF FA DECREASE S TO N.
SEE PHI WINTER STORM WARNING AND SPECIAL WEATHER ADVISORY FOR
DETAILS ON SNOW AMOUNTS AND TIMING.
PRVSLY DISCUSSED LONG WAVE PROGGED TO MOVE THRU FA LATE TMRW. WITH
THE WARMEST TEMPS IN BACK OF THE SFC REFLECTION NEAR 10 ABV
ZERO...WILL CHOOSE THE COLDEST MODEL FOR MAX/MIN TEMPS FCST.
ON THE MARINE...SCA DROPPED...BUT COULD BE HOISTED AGAIN FOR FRI.
FCSTID = 13
MPO 13 20 -1 17 / 70 50 10 10
ABE 17 24 7 20 / 80 60 10 10
RDG 18 25 8 21 / 80 60 10 10
PHL 21 28 13 24 / 100 80 10 10
12N 16 23 3 22 / 80 60 10 10
SMQ 20 28 9 22 / 80 60 10 10
TTN 20 28 11 23 / 80 60 10 10
MIV 21 28 9 23 / 100 80 10 10
ACY 20 29 13 29 / 100 80 10 10
ILG 21 27 11 23 / 100 80 10 10
DOV 22 28 13 23 / 100 80 10 10
GED 22 28 14 24 / 100 80 10 10
ESN 22 27 13 24 / 100 80 10 10
.PHI...
DE...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR
ZONES DEZ002>004.
WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONE
DEZ001.
MD...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR
ZONES MDZ012...MDZ015...MDZ019>020.
WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONE
MDZ008.
NJ...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY MORNING FOR
ZONES NJZ021>025.
WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR ZONES
NJZ016>020...NJZ026...NJZ027.
PA...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY MORNING FOR
ZONES PAZ070>071.
MARINE...NONE
WOODWORTH
Hazardous weather outlook, Jan 16, 6:39 AM EST, 14 hours 21 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161345-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
639 AM EST THU JAN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
SNOW IS EXPECTED TO FALL THROUGHOUT THE AREA TONIGHT. SOME
ACCUMULATION IS POSSIBLE ESPECIALLY IN DELAWARE...NORTHEAST
MARYLAND...AND SOUTHERN NEW JERSEY. PLEASE REFER TO THE WINTER
WEATHER MESSAGE...WWUS41...AND THE SPECIAL WEATHER STATEMENT...
WWUS81...FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
BE NECESSARY TONIGHT.
Heavy Snow, Delaware Beaches / X E Sussex
- When
- January 16, 9:00 PM EST to January 17, 4:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Heavy Snow, Inland Sussex
- When
- January 16, 9:00 PM EST to January 17, 4:00 AM EST
- Where
- Inland Sussex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Kansas, January 16, 20031 death · 2 injured · 1 event
- Ice Storm in Kansas, January 16, 20031 death · 1 event
- Winter Storm in Tennessee, January 16, 200340 events
- Winter Storm in Virginia, January 16 to 17, 200327 events
- Heavy Snow in Kentucky, January 16 to 17, 200325 events
- Heavy Snow in Tennessee, January 16, 200324 events
- Winter Storm in Kentucky, January 16, 200317 events
- Heavy Snow in Georgia, January 16 to 17, 200317 events
- Ice Storm in Kansas, January 16, 20032 injured · 1 event
- Winter Storm in Virginia, January 16 to 17, 200315 events
- Heavy Snow in North Carolina, January 16 to 17, 200313 events
- Winter Weather in North Carolina, January 16, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343854, 5343855.